Colorado, 2013

Hail and Damaging Winds in Colorado, July 31, 2013

July 31, 2013 · NWS BOU · 8 events in 3 counties and zones

Severe thunderstorm winds downed power poles which caused scattered to numerous outages in central Arapahoe County. Some property damage was also observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorm winds downed power poles which caused scattered to numerous outages in central Arapahoe County. Some property damage was also observed. Large hail, up to ping pong size, was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 31, 2:39 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 31, 2:39 PM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
339 PM MDT WED JUL 31 2013

.SHORT TERM...AN UPPER RIDGE EXTENDING FROM NEW MEXICO NORTHWEST
TO WESTERN MONTANA WILL BE MOVING EAST JUST SLIGHTLY THROUGH
THURSDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING EAST
SOUTHEAST ACROSS NORTHEASTERN COLORADO THIS EVENING ALTHOUGH WILL
BE SLIGHTLY DRIER THAN YESTERDAY AS LOWER DEWPOINTS PUSH IN FROM
THE WEST. THEREFORE...EXPECTING MORE GUSTY WINDS THAN FLOODING
PROBLEMS...ESPECIALLY OVER THE MOUNTAINS AND FOOTHILLS WHERE THE
LOWER DEWPOINTS ARE FOUND. A COUPLE WEAK SHORTWAVES TO OUR
NORTHWEST WILL MOVE IN THIS EVENING KEEPING ISOLATED TO SCATTERED
ACTIVITY GOING...THEN ANOTHER ONE AFTER MIDNIGHT WILL LIKELY KEEP
STORMS GOING PAST MIDNIGHT OVER THE FAR NORTHEAST PLAINS.

AN AREA OF INCREASED SUBTROPICAL MOISTURE CURRENTLY IN SOUTHERN
ARIZONA/NEW MEXICO WILL ROTATE UP INTO SOUTHWEST COLORADO BY TOMORROW
MORNING. THIS WILL INCREASE DEW POINTS AND PRECIPITABLE WATER OVER
THE STATE. HAVE INCREASED THE CHANCES OF PRECIPITATION OVER THE
STATE TO ACCOUNT FOR THIS. THERE WILL BE A SLIGHT CHANCE FOR
STRONGER STORMS OVER THE FAR NORTHEAST CORNER AS CAPES NEAR 1200
J/KG ARE BEING MODELED AS WELL AS A SURFACE LOW FORMING OVER THE
CO/KS BORDER. THESE MAY FORM FURTHER EAST AND STAY OUT OF THE
AREA...WILL DEPEND ON WHERE THAT TROUGH AXIS LAYS. TEMPERATURES
OVER THE PLAINS WILL BE NEAR OR A COUPLE DEGREES WARMER THAN
TODAY'S TEMPERATURES WHERE AS THE MOUNTAINS WILL SEE SOME COOLING
FROM ALL THE CLOUD COVER.

.LONG TERM...SOME STORMS WILL BE POSSIBLE THURSDAY EVENING...MAINLY
OVER THE MOUNTAINS...BEFORE ENDING AROUND MIDNIGHT. FORECAST
SOUNDINGS SHOW MID LEVEL CAP ACROSS MUCH OF THE PLAINS...WHICH
SHOULD LIMIT THE STORM CHANCES. PRECIPITABLE WATER VALUES AROUND
SEVEN TENTHS OF AN INCH ALONG THE FOOTHILLS AND ADJACENT PLAINS...
INCREASE TO CLOSE TO AN INCH NEAR THE EASTERN BORDER. STORMS TO
PRODUCE BRIEF MODERATE RAIN. ON FRIDAY...UPPER HIGH TO BE
CENTERED OVER NORTHWEST TEXAS WITH WEST SOUTHWEST FLOW ALOFT
ACROSS COLORADO. THERE IS SOME INCREASE IN MID LEVEL MOISTURE
ACROSS THE AREA...ALTHOUGH LITTLE CHANGE IN PRECIPITABLE WATER
VALUES. COULD SEE A FEW STORMS DEVELOP OVER THE HIGH COUNTRY LATE
IN THE MORNING...WITH A BETTER CHANCE FOR STORMS DURING THE
AFTERNOON AND EVENING. A FEW STORMS MAY MOVE OFF THE FOOTHILLS
ONTO THE PLAINS DURING THE AFTERNOON...THOUGH PERSISTENT MID LEVEL
CAP WILL LIMIT THE STORMS TO THE HIGHER TERRAIN. MODELS SHOW WEAK
FRONT CLIPPING THE EASTERN PLAINS AFTER 21Z WHICH COULD PROVIDE
ENOUGH LIFT TO OFFSET THE CAP AND ALLOW FOR SOME STORMS TO
DEVELOP...WHICH SHOULD CONTINUE THROUGH THE EVENING. BRIEF
MODERATE RAIN CAN BE EXPECTED WITH THE STORMS. TEMPERATURE AND
THICKNESS PROGS SHOW AIRMASS SLIGHTLY WARMER...THOUGH GUIDANCE
SEEMS A BIT TOO WARM. FOR SATURDAY...MODELS SHOW UPPER HIGH
CENTERED OVER NORTHERN TEXAS WITH SOUTHWEST FLOW ALOFT ACROSS
COLORADO. THIS WILL HELP INCREASE THE SUBTROPICAL MOISTURE ACROSS
THE STATE. PRECIPITABLE WATER VALUES INCREASE TO NINE TENTHS OF AN
INCH ALONG THE FOOTHILLS AND OVER AN INCH ACROSS THE PLAINS WITH
CLOSE TO 1.25 INCHES NEAR THE EASTERN BORDER. THUS SHOULD SEE A
BETTER CHANCE FOR THUNDERSTORMS. MODELS SHOW ANOTHER FRONT MOVING
ACROSS THE PLAINS LATE IN THE MORNING WITH AN INCREASE IN LOW
LEVEL MOISTURE AND UPSLOPE. POTENTIAL FOR THE STORMS TO PRODUCE
LOCALLY HEAVY RAIN...MAINLY ALONG FOOTHILLS IN AREAS ENHANCED BY
UPSLOPE. TEMPERATURES TO BE SLIGHTLY COOLER DUE TO CLOUD COVER. ON
SUNDAY...UPPER HIGH SHIFTS OVER THE TEXAS PANHANDLE WITH THE FLOW
ALOFT MORE WESTERLY. CROSS SECTIONS SHOW A SLIGHT DECREASE IN
SUBTROPICAL MOISTURE...CONFINED MAINLY TO THE MOUNTAINS. FORECAST
SOUNDINGS INDICATE A SLIGHTLY MORE STABLE AIRMASS...WHICH WILL
LIMIT THE THUNDERSTORMS. BEST CHANCE FOR STORMS TO BE ACROSS THE
MOUNTAINS. TEMPERATURES LOOK TO BE NEAR NORMAL.

FOR THE LATER DAYS...MONDAY THROUGH WEDNESDAY: MODELS SHOW CENTER OF
THE UPPER HIGH OVER CENTRAL TEXAS MONDAY AND TUESDAY WITH WESTERLY
FLOW ALOFT OVER COLORADO. AIRMASS SLIGHTLY DRIER WITH ONLY A SLIGHT
CHANCE OF THUNDERSTORMS. TEMPERATURES TO REMAIN NEAR NORMAL. BY
WEDNESDAY...MODELS SHIFT THE HIGH OVER EAST CENTRAL TEXAS WITH THE
FLOW ALOFT BECOMING SOUTHWEST AND ALLOWING FOR AN INCREASE IN
MOISTURE. IN ADDITION...A FRONT IS PROGGED TO MOVE ACROSS THE
PLAINS ENHANCING THE UPSLOPE AND INCREASING THE LOW LEVEL
MOISTURE. THIS TO PROVIDE FOR A BETTER CHANCE FOR THUNDERSTORMS
ALONG WITH COOLER TEMPERATURES.

&&

.AVIATION...VFR CONDITIONS THROUGH THURSDAY. EASTERLY WINDS TODAY
WILL BECOME W-NW DRAINAGE TONIGHT...THEN TRANSITION . ISOLATED
WEAK THUNDERSTORMS TODAY WITH LITTLE IMPACT EXPECTED. IF ONE DOES
MOVE OVER AN AIRPORT...CEILINGS EXPECTED TO STAY AT OR ABOVE 8KFT.
TOMORROW WILL SEE MORE WIDESPREAD CONVECTIVE ACTIVITY...BUT
CONFIDENCE IS LOW ON ONE ACTUALLY IMPACTING ONE OF THE AIRPORTS.
THE BEST CHANCE WILL BE FOR KAPA.

&&

.HYDROLOGY...STILL A CHANCE OF BRIEF HEAVY RAIN WITH THE STRONGEST
STORMS...BUT LITTLE FLOODING THREAT AS STORM MOTION IS AROUND 20
MPH. STORMS MAY BE ABLE TO PRODUCE UP TO A QUARTER OF AN INCH WITH
STRONGER STORMS ABLE TO PRODUCE UPWARDS OF 4 TENTHS OF AN INCH.
TOMORROW THE FLOOD THREAT WILL INCREASE SLIGHTLY AS A SURGE OF
SUBTROPICAL MOISTURE WILL BE MAKING ITS WAY UP FROM THE SOUTHWEST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRIEDERMAN
LONG TERM....D-L
AVIATION...KRIEDERMAN
Hazardous weather outlook, Jul 31, 9:31 AM MST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1031 AM MDT WED JUL 31 2013

COZ030>051-010445-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1031 AM MDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM OVER THE
HIGHER TERRAIN LATE THIS MORNING THEN SPREAD EAST-SOUTHEAST THIS
AFTERNOON AND EVENING OVER THE PLAINS. MOST OF THEM WILL ONLY
PRODUCE LIGHT RAIN...THOUGH ONE OR TWO COULD PRODUCE BRIEF HEAVY
RAIN AND WIND GUSTS TO 40 MPH. THERE IS A SLIGHT CHANCE OF A FEW
STORMS OVER THE FAR NORTHEAST PLAINS PAST MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD...MAINLY ACROSS THE MOUNTAINS.
HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE STORMS FRIDAY AND
SATURDAY. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/D-L

In the hours before

Special weather statement, Jul 31, 6:00 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
700 PM MDT WED JUL 31 2013

COZ040-045-010130-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE
COUNTIES-
700 PM MDT WED JUL 31 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR NORTH CENTRAL ADAMS AND NORTHEASTERN DENVER COUNTIES
UNTIL 730 PM MDT.

AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF D.I.A. TERMINAL AND
CONCOURSES...OR 27 MILES NORTHEAST OF DENVER...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NORTHEASTERN AURORA AND EASTERN DENVER INTERNATIONAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3979 10464 3999 10465 3999 10437 3980 10439
TIME...MOT...LOC 0100Z 291DEG 15KT 3993 10451

RPK

The radar

The Denver radar (KFTG), 15 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Adams

When
July 31, 6:30 PM MST
Where
Adams County, 9.23 mi NNE of Manila
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.900, -104.460

Thunderstorm Wind, Arapahoe

When
July 31, 7:01 PM MST
Where
Arapahoe County, 3.47 mi WNW of Byers
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.740, -104.280

Thunderstorm Wind, Adams

When
July 31, 7:03 PM MST
Where
Adams County, 5.21 mi ENE of Strasburg
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.750, -104.210

Thunderstorm Wind, Arapahoe

When
July 31, 7:14 PM MST
Where
Arapahoe County, 3.19 mi SSE of Byers
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.680, -104.190

Intense thunderstorm winds partially peeled aluminum siding and some roofing material off of some storage sheds. Several trees also suffered minor damage.

Thunderstorm Wind, Arapahoe

When
July 31, 7:27 PM MST
Where
Arapahoe County, 1.74 mi SW of Deer Trail
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.600, -104.070

Thunderstorm Wind, Arapahoe

When
July 31, 7:35 PM MST
Where
Arapahoe County, 2.11 mi NE of Deer Trail
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.640, -104.020

Intense thunderstorm winds caused scattered electrical outages.

Thunderstorm Wind, Arapahoe

When
July 31, 7:40 PM MST
Where
Arapahoe County, 0.53 mi E of Deer Trail
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.620, -104.040

Numerous power poles were snapped which caused widespread electrical outages in and aound Deer Trail.

Hail, Washington

When
July 31, 9:14 PM MST
Where
Washington County, 4.44 mi NNW of Akron Gebauer Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.310, -103.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459702, 457354, 457355, 457356, 457357, 457358, 457359, 459703.